Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 1, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at May 6, 2005, 5:15 PM MDT for Missoula County, Montana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2005, 5:15 PM MDT (23:15 UTC)
- Expired
- May 6, 2005, 5:45 PM MDT
- In force
- 30 min
- Issued by
- NWS Missoula, MT
- Area
- Counties, with a storm outline in the text
County Missoula County, MT
The radar
The Missoula radar (KMSX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 062315 SVRMSO MTC063-062345- /O.NEW.KMSO.SV.W.0001.050506T2315Z-050506T2345Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 515 PM MDT FRI MAY 6 2005 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN MISSOULA COUNTY IN WEST CENTRAL MONTANA * UNTIL 545 PM MDT * AT 511 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF POTOMAC...OR ABOUT 17 MILES EAST OF MISSOULA... MOVING NORTH AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... POTOMAC BY 525 PM MDT LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS IN EXCESS OF 55 MPH ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4677 11371 4675 11360 4705 11339 4711 11371 $$
1 follow-up statement
000 WWUS55 KMSO 062340 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 536 PM MDT FRI MAY 6 2005 MTC063-062345- /O.CON.KMSO.SV.W.0001.000000T0000Z-050506T2345Z/ MISSOULA MT- 536 PM MDT FRI MAY 6 2005 ...THE SEVERE THUNDERSTORM WARNING VALID UNTIL 545 PM MDT FOR EASTERN MISSOULA COUNTY WILL BE ALLOWED TO EXPIRE... THE THUNDERSTORM THAT MOVED THROUGH CLINTON AND NOW OVER POTOMAC HAS WEAKENED AND IS NO LONGER SEVERE. HEAVY PRECIPITATION AND STRONG WIND GUSTS ARE STILL POSSIBLE WITH THIS STORM. THE SEVERE THUNDERSTORM WILL BE NEAR... POTOMAC BY 520 PM MDT LAT...LON 4677 11371 4675 11360 4705 11339 4711 11371 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 1:13 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 6, 1:13 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 113 PM MDT FRI MAY 6 2005 .SHORT TERM...TONIGHT...ACTIVE EVENING IN STORE FOR THIS EVENING AND TONIGHT. FIRST CONCERN OF THE EVENING WILL BE THE BUILD UP OF SHOWERS AND THUNDERSTORMS. THEY HAVE JUST BROKEN THE CAP AND STARTED TO POP UP. LINE OF MAINLY SLOW MOVING RAIN SHOWERS LIES ALONG CONVERGENCE ZONE FROM NORTHWEST MONTANA SOUTHWEST TO NORTHEAST OREGON. HAVE INCREASED THE POSSIBILITY OF THUNDERSTORMS THIS AFTERNOON AS THERE HAVE BEEN A COUPLE OF LIGHTNING STRIKES AROUND LEMHI COUNTY AND CONVECTIVE PARAMETERS LOOK FAIRLY IMPRESSIVE. A COUPLE OF THESE SHOWERS OR THUNDERSTORMS COULD PRODUCE A GREAT DEAL OF PRECIPITATION IN A SHORT PERIOD OF TIME...SO THIS SHOULD BE WATCHED CAREFULLY FOR THE POSSIBILITY OF LOCAL FLASH FLOODING...ESPECIALLY IN SOME OF THE OLD BURNED AREAS FOR POSSIBLE FLASH FLOODING. AS MENTIONED ABOVE RAIN SHOWERS HAVE INCREASED ALONG THE CONVERGENCE ZONE NORTHWEST MONTANA...WHICH IS ALSO EXTREMELY CLOSE TO...JUST TO THE WEST AND SOUTH OF...THE OROFINO GRANGEVILLE REGION. THESE SHOWERS THAT ARE DEVELOPING ARE VERY SLOW MOVING AND ALSO HAVE THE POTENTIAL TO PRODUCE ABUNDANT MOISTURE. PENDLETON AND BOISE HAVE ISSUED FLOOD ADVISORIES AND FLASH FLOOD WATCHES RESPECTIVELY. CURRENT THINKING IS THAT THE BULK OF THE MOISTURE WILL JUST BORDER OUR IDAHO REGIONS THIS EVENING AND KEEP US OUT OF FLOODING HAZARD POTENTIAL. BUT...IT MUST BE WATCHED VERY CLOSE FOR IF THIS PRECIPITATION MOVES EVER SO SLIGHTLY TO THE EAST OR NORTH THEN NORTH CENTRAL IDAHO COULD BE IN FOR ABUNDANT PRECIPITATION. TEMPERATURES WILL BE VERY SIMILAR TO LAST NIGHTS LOWS. SATURDAY...MODELS CONTINUE EXPECT CONTINUED UNSTABLE CONDITIONS WITH SLIGHTLY COOLER TEMPERATURES. THE MAIN UPPER LOW WILL HAVE MOVED EAST...THUS INSTABILITY WILL NOT BE AS GREAT AS TODAY. NEVERTHELESS...AFTERNOON HEATING WILL KICK OFF SHOWERS EVERYWHERE WITH ISOLATED THUNDERSTORMS POSSIBLE IN THE SOUTHERN CLEARWATERS INTO SOUTHWEST MONTANA. .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY...STILL LOOKS TO BE AN ACTIVE WEATHER PATTERN THROUGH TUESDAY. THEN ON WEDNESDAY AND THURSDAY A WEAK RIDGE MOVES INTO THE REGION...WILL LOWER THE POPS BUT SINCE MY CONFIDENCE IS NOT REAL HIGH THAT FAR OUT...WILL HOLD ON TO SOME LOW CHANCE POPS. TEMPERATURES REMAIN NEAR SEASONAL THROUGHOUT THE PERIOD...WITH SNOW LEVELS REMAINING HIGH...THEREFORE THE MAJORITY OF THE PRECIPITATION WILL BE IN THE FORM OF RAIN. BY THURSDAY NIGHT THE RIDGE IS MOVING OFF TO THE EAST AND THE UPPER LEVEL FLOW STARTS TO TURN TO A SOUTHWEST DIRECTION AGAIN...THIS SHOULD BE THE START TO ANOTHER ROUND OF WIDESPREAD PRECIPITATION. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...RPN LONG TERM...AJK weather.gov/missoula
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.